What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at May 20, 2:17 PM CST, 37 minutes earlier. Its key messages:
- Strong to severe storms are rapidly spreading northeast across the Quad State this afternoon. Very large hail, damaging winds, and tornadoes are all possible, with the greatest threat over west Kentucky. The severe threat will be over early this evening.
- A few thunderstorms will be possible Wednesday night over southern portions southeast Missouri and west Kentucky. Some hail cannot be ruled out.
- Cooler temperatures for mid to late week with drier conditions.
- Showers and thunderstorms return to the forecast for the weekend.
Area forecast discussion, May 20, 2:17 PM CST, 37 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
317 PM CDT Tue May 20 2025
.KEY MESSAGES...
- Strong to severe storms are rapidly spreading northeast
across the Quad State this afternoon. Very large hail,
damaging winds, and tornadoes are all possible, with the
greatest threat over west Kentucky. The severe threat will be
over early this evening.
- A few thunderstorms will be possible Wednesday night over
southern portions southeast Missouri and west Kentucky. Some
hail cannot be ruled out.
- Cooler temperatures for mid to late week with drier
conditions.
- Showers and thunderstorms return to the forecast for the
weekend.
&&
.DISCUSSION...
Issued at 317 PM CDT Tue May 20 2025
Convection is finally underway and moving quickly northeast. It
appears that the storms will pass over the southeast half of
the forecast area in the next 3 hours. Some northwestward adjustment
of the Tornado Watch areas into southern Illinois is possible.
Very large hail is the main threat, but tornadoes cannot be
ruled out, especially over west Kentucky. The low-level shear
is not that impressive, so the threat of strong tornadoes is
mainly south of the area. Given the coverage of convection, some
upscale growth is possible before it exits the area which would
lead to more of a damaging wind threat. Given the speed of
motion, heavy rainfall and flooding issues are not expected.
Wednesday will be dry, but a few showers and storms will be
possible near the Arkansas and Tennessee borders Wednesday
night. These would be elevated, but could have some hail.
Surface high pressure and northwest flow aloft will keep things
dry and relatively cool Thursday and Friday. Warm advection
forcing will lead to more showers and thunderstorms over the
region Friday night through Monday. At this time, heavy
rainfall looks like the primary concern beyond lightning.
&&
.AVIATION /18Z TAFS THROUGH 18Z WEDNESDAY/...
Issued at 1243 PM CDT Tue May 20 2025
The latest guidance is trending south for the convection this
afternoon, so only have TEMPO TSRA for KPAH and KOWB, with
Prob30 at KCGI and KEVV. Severe level winds and hail are
possible with any thunderstorm this afternoon and evening. KMVN
should remain dry. MVFR and lower conditions are possible in
convection, and a brief MVFR ceiling will also be possible in
the morning over the northern sites. South southwest winds will
gust 20-25kts at times this afternoon, and west winds will have
similar gusts in the morning.
&&
.PAH WATCHES/WARNINGS/ADVISORIES...
IL...None.
MO...None.
IN...None.
KY...None.
&&
DISCUSSION...DRS
AVIATION...DRS
Hazardous weather outlook, May 20, 2:54 PM CST, 0 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
354 PM CDT Tue May 20 2025
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-211000-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
354 PM CDT Tue May 20 2025 /454 PM EDT Tue May 20 2025/
This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.
.DAY ONE...This Afternoon and Tonight
Thunderstorms will continue to move east northeast across west
Kentucky and possibly southwest Indiana through 7 PM. Large hail,
damaging winds, a few tornadoes, and torrential rainfall will be
possible.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday
A few thunderstorms are possible across southern portions of
southeast Missouri and west Kentucky Wednesday night. Locally
heavy rainfall and lightning will be the primary concerns, but
some hail cannot be ruled out.
Showers and thunderstorms return late Friday night through Monday
and may pose a heavy rainfall threat.
.SPOTTER INFORMATION STATEMENT...
Spotters should be activated across west Kentucky and southwest
Indiana.
DRS
In the hours before
Local storm report, May 20, 8:56 AM CST, 5 hours 58 minutes before
Preliminary Local Storm Report
National Weather Service Paducah KY
956 AM CDT Tue May 20 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1230 AM Tstm Wnd Dmg 4 NE Poplar Bluff 36.80N 90.35W
05/20/2025 Butler MO Emergency Mngr
Corrects previous tstm wnd dmg report from 4
NE Poplar Bluff.
&&
BMLocal storm report, May 20, 9:09 AM CST, 5 hours 45 minutes before
Preliminary Local Storm Report
National Weather Service Paducah KY
1009 AM CDT Tue May 20 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1008 AM Rain 3 W Newburgh 37.95N 87.45W
05/20/2025 M1.00 Inch Vanderburgh IN Public
&&
BMLocal storm report, May 20, 1:20 PM CST, 1 hour 34 minutes before
Preliminary Local Storm Report
National Weather Service Paducah KY
220 PM CDT Tue May 20 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0214 PM Hail 6 SE Ellsinore 36.87N 90.66W
05/20/2025 M0.50 Inch Carter MO Emergency Mngr
&&
BMLocal storm report, May 20, 1:43 PM CST, 1 hour 11 minutes before
Preliminary Local Storm Report
National Weather Service Paducah KY
243 PM CDT Tue May 20 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0231 PM Hail Wappapello 36.94N 90.28W
05/20/2025 E0.75 Inch Wayne MO Public
Report from mPING: Dime (0.75 in.).
&&
BMSpecial weather statement, May 20, 2:18 PM CST, 36 minutes before
Special Weather Statement
National Weather Service PADUCAH KY
318 PM CDT Tue May 20 2025
ILZ087-090-091-094-KYZ002>018-022-202230-
Gallatin-Pope-Hardin-Massac-Hickman-Carlisle-Ballard-McCracken-
Graves-Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-
Caldwell-Union KY-Webster-Hopkins-Christian-Henderson-Todd-
Including the cities of Shawneetown, Golconda, Elizabethtown,
Metropolis, Clinton, Bardwell, Wickliffe, Paducah, Mayfield,
Smithland, Benton, Murray, Marion, Eddyville, Cadiz, Princeton,
Morganfield, Dixon, Madisonville, Hopkinsville, Henderson,
and Elkton
318 PM CDT Tue May 20 2025
...Severe thunderstorm risk over the next few hours...
At 318 pm, a cluster of strong to severe storms was located from
near La Center south to Union City, Tennessee, moving east at 45
mph.
Large Hail and isolated damaging downburst winds will be the main
threat with this activity through the next few hours. There is a
small risk for a tornado but the highest threat for stronger
tornadoes is expected to remain south over Tennessee this
afternoon.
The storms will be near Benton, Murray, and Marion, Kentucky by
around 415 pm.
JGG
Local storm report, May 20, 2:25 PM CST, 29 minutes before
Preliminary Local Storm Report
National Weather Service Paducah KY
325 PM CDT Tue May 20 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0315 PM Tstm Wnd Gst 6 S Wolf Island 36.66N 89.20W
05/20/2025 M45 MPH Mississippi MO Mesonet
Mesonet station EW4994 Dorena MO.
&&
BM